Alert archive / Michigan / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 1, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Feb 28, 2017, 9:50 PM EST for Calhoun County, Michigan. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 28, 2017, 9:50 PM EST (02:50 UTC)
- Expired
- Feb 28, 2017, 10:30 PM EST
- In force
- 40 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Calhoun County, MI
The radar
The Grand Rapids radar (KGRR), 82 km from the middle of the area, began a volume at 02:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 28, 10:14 PM EST | TSTM WND GST 41 | Marshall, MI | AWOS STATION MARSHALL BROOKS FIELD /RMY/. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 28, 7:37 PM EST | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 2.8 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -323 J/kg
- Mixed-layer LCL
- 464 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 384 m²/s²
- 0-3 km storm-relative helicity
- 383 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
786
WUUS53 KGRR 010250
SVRGRR
MIC025-010330-
/O.NEW.KGRR.SV.W.0001.170301T0250Z-170301T0330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Rapids MI
950 PM EST TUE FEB 28 2017
The National Weather Service in Grand Rapids has issued a
* Severe Thunderstorm Warning for...
Calhoun County in south central Michigan...
* Until 1030 PM EST.
* At 950 PM EST, a severe thunderstorm was located near Climax,
moving northeast at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Albion... Marshall... Battle Creek...
Homer... Union City... Burlington...
Brownlee Park... Marengo... Athens...
Tekonsha... Pine Creek... Ceresco...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4226 8530 4242 8498 4242 8472 4207 8471
4207 8529
TIME...MOT...LOC 0250Z 240DEG 48KT 4218 8524
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
TJT3 follow-up statements
951
WWUS53 KGRR 010305
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
1005 PM EST TUE FEB 28 2017
MIC025-010330-
/O.CON.KGRR.SV.W.0001.000000T0000Z-170301T0330Z/
Calhoun MI-
1005 PM EST TUE FEB 28 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM EST
FOR CALHOUN COUNTY...
At 1004 PM EST, a severe thunderstorm was located over Marshall,
moving northeast at 60 mph. The Marshall, Marengo, and Albion areas
are at greatest risk for damaging winds.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Albion... Marshall... Battle Creek...
Homer... Union City... Burlington...
Brownlee Park... Marengo... Athens...
Tekonsha... Pine Creek... Ceresco...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4226 8530 4242 8498 4242 8472 4207 8471
4207 8529
TIME...MOT...LOC 0304Z 241DEG 54KT 4228 8497
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
TJT107
WWUS53 KGRR 010315
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
1015 PM EST TUE FEB 28 2017
MIC025-010330-
/O.CON.KGRR.SV.W.0001.000000T0000Z-170301T0330Z/
Calhoun MI-
1015 PM EST TUE FEB 28 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM EST
FOR EASTERN CALHOUN COUNTY...
At 1014 PM EST, a severe thunderstorm was located 7 miles north of
Albion, moving northeast at 55 mph. Although the storm had weakened
slightly it will still be capable of damaging wind gusts through
1030 pm EST.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Albion... Marshall... Homer...
Marengo...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4242 8498 4242 8472 4207 8471 4207 8497
4239 8504
TIME...MOT...LOC 0314Z 240DEG 48KT 4235 8481
HAIL...<.75IN
WIND...60MPH
$$
TJT644
WWUS53 KGRR 010327
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
1027 PM EST TUE FEB 28 2017
MIC025-010336-
/O.EXP.KGRR.SV.W.0001.000000T0000Z-170301T0330Z/
Calhoun MI-
1027 PM EST TUE FEB 28 2017
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CALHOUN COUNTY WILL
EXPIRE AT 1030 PM EST...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However wind
gusts to 55 mph, heavy rain, and frequent lightning will remain
possible with thunderstorms in the area.
A severe thunderstorm watch remains in effect until 400 AM EST for
south central Michigan.
LAT...LON 4242 8498 4242 8472 4207 8471 4207 8497
4239 8504
TIME...MOT...LOC 0326Z 240DEG 48KT 4243 8462
$$
TJTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 8:27 PM EST, 1 hour 23 minutes earlier.
Area forecast discussion, Feb 28, 8:27 PM EST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
827 PM EST Tue Feb 28 2017
LATEST UPDATE...
Update
.SYNOPSIS...
Issued at 315 PM EST Tue Feb 28 2017
A low pressure system moving through the Great Lakes region will
bring rain and a chance of thunderstorms tonight. A much colder
airmass will gradually move in Wednesday and cause rain to
changeover to snow. Temperatures will average below normal for
this time of year Thursday through Friday with some lingering
light snow showers and flurries.
&&
.UPDATE...
Issued at 813 PM EST Tue Feb 28 2017
Scattered convection will continue to develop mainly near to south
of I-96 through the late evening into the overnight hours.
In addition to locally heavy rainfall isolated severe storms are
possible over our southern two tiers of counties with strong deep
layer shear in place along with modest elevated instability.
0-3km shear is also very impressive and a bow echo is coming
onshore attm near New Buffalo in extreme sw Berrien county. This
cell will need to be monitored very closely but radar trends attm
suggest that it should stay south of our fcst area.
Bottom line... cannot rule out potential for isolated severe
storms with large hail or damaging wind gusts over our southern
two rows of counties through the early morning hours. How far
north severe weather makes is contingent on northeastward
progression of the warm front. An overall short range guidance
consensus still suggests that most of the severe weather will stay
south of our fcst area tonight where there is significantly more
instability across much of IL/IN.
&&
.SHORT TERM...(This evening through Thursday night)
Issued at 315 PM EST Tue Feb 28 2017
Short term fcst concerns involve determining convective potential
tonight and potential for accumulating snow Wednesday.
Elevated convection moving east across our northern fcst area this
afternoon will continue to bring potential for hail in addition to
brief heavy downpours and frequent lightning. None of this
convection is or will become severe but hail up to around one
quarter of an inch in diameter remains possible.
A low pressure system currently centered over southern Iowa will
continue to move ene and bring rain and scattered convection into
our fcst area tonight and potential for some locally heavy
rainfall. Shear profiles will be very impressive but we expect
severe weather to stay south of our fcst area where instability
will be much more favorable. This far north we expect only weak
instability to develop tonight.
Brisk north to nw flow caa will occur on the back side of the
system Wednesday which will cause rain to change over to snow.
Strong mid level frontogenetical forcing will develop over our far
northern fcst area in the morning through the afternoon. Therefore
we expect snow to become heavy at times over our northern fcst
area tomorrow.
We will hoist a winter wx advisory for our northern two rows of
counties (with the exception of Isabella county) where 4 to 6
inches of snow is forecast tomorrow. Locally higher amounts seem
possible where mid level fgen banding is most persistent.
The combination of the snow strong n-nw winds and falling temps
through the day will produce hazardous travel conditions up there.
South of that area around an inch or two of snow is fcst tomorrow
through tomorrow night.
Light snow showers and flurries will linger Thursday and it will
remain cold with high temps only reaching the upper 20's to middle
30's.
.LONG TERM...(Friday through Tuesday)
Issued at 315 PM EST Tue Feb 28 2017
More than anything this is a progressive weather pattern and the
blocking over Greenland does not seem to be strong enough to stop
the progression. So, what we have had we will see more of. That
means large temperature swings with convection on the warm side of
systems passing by and snow on the cold side.
Just about all the models have some sort of version of a band of
snow (warm advection lift event) Friday night into Saturday. Where
exactly that sets up and timing it to within 6 hours is questionable
but none the less there will be a event so I have pops for that.
The next Pacific systems goes well north of Michigan over the
weekend and Pushes a stronger warm front through the area late
Saturday into Sunday. That will more than likely be a rain event
but it lacks Gulf moisture so I do not expect more than a quarter
inch in any one place from that event.
The big storm is the one on Monday into Tuesday. It will be like the
one last Fri and today into tomorrow as it will be deep, have strong
southerly flow ahead of it bringing Gulf of Mexico moisture north
with it with a strong upper level jet. It also taps cold air so that
will help it have a lot of wind too. Monday could get really warm if
the sun could come out even for a little while. The of course the
cold air surges back in and we get snow showers again. How much
snow is hard to say this far out in time. It should be noted that
the ECMWF is about 12 hours faster than the GFS on this system so
the snow would start sooner if the ECMWF was to be correct.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 623 PM EST Tue Feb 28 2017
Ifr conditions will continue this evening due to low cigs and
patchy fog and reduced visbys in rain showers. Scattered
thunderstorms will also potentially affect most of the terminals
this evening and overnight.
Mainly ifr conditions will continue Wednesday and it will become
windy as north winds increase to 20 to 25 kts with gusts to near
30 kts toward midday. Rain showers will gradually transition to
snow Wednesday afternoon as much colder air moves in. Conditions
should remain primarily ifr through Wednesday evening due to low
cigs and reduced visbys in snow.
&&
.MARINE...
Issued at 315 PM EST Tue Feb 28 2017
We will issue a small craft advisory for early Wednesday morning
through mid morning Thursday as north winds will back to the
northwest and strengthen to around 30 kts Wednesday. This will
cause wave heights to ramp up considerably Wednesday into
Wednesday evening.
&&
.HYDROLOGY...
Issued at 315 PM EST Tue Feb 28 2017
Considerable rises are forecasted on the area rivers as a low
pressure system pushes through the CWA on Wednesday. This system
will tap abundant Gulf moisture. The frontal zone that this system
will be tracking along is already situated over the region. What
this means is increasing coverage and intensity of the rain at the
system nears. Multiple rounds of rain will likely occur and the
rain will be heavy at times.
Forecasted rainfall amounts range from near an inch across the Pere
Marquette and Upper Muskegon basins to close to 2 inches near the
MI/IN border. The rivers can handle such rainfall amounts without
significant flooding. If we see basin average amounts over 2
inches...or if the axis of heavy rain ends up being further
north...the risk will increase. Those northern basins are elevated
because of the recent snow melt and as a result are more vulnerable
to flooding.
Higher rainfall rates associated with the downpours could cause some
urban and poor drainage flooding. Rainfall rates could top a half
inch per hour in the heaviest storms. Given the moist
conditions...small stream flooding will need to be monitored as well.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Winter Weather Advisory from 9 AM to 9 PM EST Wednesday for
MIZ037>040-043>045.
LM...Small Craft Advisory from 7 AM Wednesday to 8 AM EST Thursday
for LMZ844>849.
&&
UPDATE...Laurens
SYNOPSIS...Laurens
SHORT TERM...Laurens
LONG TERM...WDM
AVIATION...Laurens
HYDROLOGY...MJS
MARINE...LaurensHazardous weather outlook, Feb 28, 11:00 AM EST, 10 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK National Weather Service Grand Rapids MI 1100 AM EST Tue Feb 28 2017 MIZ037>040-043>046-050>052-056>059-064>067-071>074-010830- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 1100 AM EST Tue Feb 28 2017 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This afternoon and Tonight There is a marginal risk for severe thunderstorms, the primary threat being large hail and wind damage, from mid evening into early Wednesday morning. That threat will for the most part be near and south of Interstate 96. There is also the threat for locally heavy rainfall near and south of Interstate 96 and that too will be this evening into the early morning hours of Wednesday. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Snow could impact travel Wednesday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. LMZ844>849-010830- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 318 AM EST Tue Feb 28 2017 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This afternoon and Tonight Conditions could become hazardous to Mariners on Wednesday and Thursday. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Conditions could be hazardous to Mariners on Wednesday and Thursday. Ostuno wdm
In the hours before
Special weather statement, Feb 28, 7:51 PM EST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT National Weather Service Grand Rapids MI 751 PM EST Tue Feb 28 2017 MIZ043>046-050>052-056>059-064>067-071>074-010500- Oceana-Newaygo-Mecosta-Isabella-Muskegon-Montcalm-Gratiot-Ottawa- Kent-Ionia-Clinton-Allegan-Barry-Eaton-Ingham-Van Buren-Kalamazoo- Calhoun-Jackson- Including the cities of Hart, Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville, Alma, Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, Battle Creek, and Jackson 751 PM EST Tue Feb 28 2017 Thunderstorms with frequent lightning...hail and gusty winds can be expected over much of Southwest Lower Michigan. Wind and hail could be damaging farther south towards I-94 and the Indiana state line. Locally heavy rainfall and nuisance flooding will also be possible. All of this activity could persist until after midnight. A Severe Thunderstorm Watch is in effect until 4 AM for much of the area. Please pay attention to weather conditions in your area. If driving...pull to the side of the road and wait until the storm has passed. TJT
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 9:20 PM EST | River Flood Watch | GRR | Kalamazoo | 64 hr |
| Feb 28, 10:26 PM EST | Special Weather Statement | GRR | Ingham, Jackson | 64 min |
| Mar 1, 11:45 AM EST | River Flood Warning | GRR | Kalamazoo | 61 hr |
Nearby
Severe Thunderstorm Warnings in Michigan, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.